Medication Overuse Headache


Headache is one of the most frequently encountered pain conditions with two in every three adults affected at some point during their lives. Headaches are classified into two categories: primary, such as migraine, and secondary, such as a headache resulting from sinus infection.

It may seem drastically odd, but it is a proven fact that pain killers used to alleviate headaches can actually result in a change and worsening of the underlying primary headache condition. This is called medication overuse headache or MOH for short. Dr. Kudrow was the first to investigate and validate this fact in a landmark study more than 30 years ago. Basically, excessive use of acute treatment headache medications may result in MOH. These medications include Triptans such as Imitrex, Ergotamine, Butalbital, NSAIDs, Acetaminophen and narcotics. Every patient suffering from migraine or other types of headache should be alerted about MOH by his or her health care professional. MOH is typically a mild to moderate bilateral pressure type headache with fluctuating severity. The diagnosis of MOH is clinically very important since patients rarely respond to preventive headache medications while overusing acute treatment remedies.

The diagnostic criteria for MOH are as follows:

  • Headache present on 15 or more days in any given month
  • Regular overuse for more than three months of one or more of the acute treatment medications
  • Headache has developed or markedly worsened during medication overuse
  • Headache resolves or reverts to its previous pattern within two to three months after discontinuation of the overused medication

Primary headaches such as migraine are believed to occur due to activation of neural pathways within the brain. It is postulated that imbalances in neurotransmitter levels, such as serotonin, may result in most primary headaches. Many headache medications work by decreasing serotonin activity. Pain relieving effects of acute treatment medications is explained in part by decreasing serotonin receptors in the brain. However, chronic daily use of these medications results in an increase in the number of these receptors. This may react with serotonin causing increases in the firing of these pain provoking nerves and increased headache activity. This condition returns to normal slowly after medication withdrawal, typically requiring two to three months for full correction. MOH can be avoided by judicious use of acute headache treatment medications.

For more information, you may contact Dr. Benjamin Taimoorazy at Beverly Hills Migraine and Pain Management Institute. This practice is located at Beverly Hills, CA